Q:  Is there a med for BP that won't cause weight gain?

Dr. Phelps,



In 1990 I was diagnoised with Bipolar disorder and put on lithium. I stayed on the mediation for about two years and gained a lot of weight. I took myself off, and lost the weight. I have functioned reasonably well until lately, and see the need for medication. Is there any medication for bipolar that will not cause weight gain? Thanks. Ginny

Dear Ginny -- 
Here are three to consider: carbamazepine (which has a new-to-the-U.S. cousin, oxcarbazepine), lamotrigine, and topiramate.  You can read more about each in that section of  my website, or do a search using those names and you'll find lot's to read.  Carbamazepine has been around a long, long time compared to the rest (although oxcarbazepine seems pretty much the same except for being substantially safer), where for the newer ones we have a lot less experience to know whether they're really going to do the job that lithium and Depakote can do.  

Dr. Phelps


Published March, 2001